- 17 Aug 2022 3:56 PM
Very few people know that certain types of medication, overexposure to the sun, and heat can cause severe health problems. When some people begin to feel any symptoms of nausea or drowsiness; they immediately start taking another pill… And then another one… And again – and so on.
Unfortunately, the result of this behavior is that the adverse effects of the initial drug and side effects of the second drug get multiplied due to a cumulative effect and the patient suddenly finds himself in a very unpleasant situation. And the body ends up becoming a victim of the wrong medication.
Different medicines can affect your skin and body in different ways.
The majority of drugs are those used to treat high blood pressure, heart disease, diabetes, depression, or anxiety. Other medicines can make your skin more sensitive to sunlight. Some people are affected more than others and some drugs have more severe side effects than others.
In this article, we’ll cover how summer heat can alter the effects of some medicines generally taken.
Over-the-counter pain medicines what’s the problem with Aspirin and Ibuprofen?
Some widely used medications, including antibiotics, nonsteroidal anti-inflammatory drugs (NSAIDS), antihistamines and certain heart medicines and statins for lowering cholesterol, can make you far more sensitive to sunlight than you’d usually be. Sun-sensitizing drugs can also aggravate existing skin conditions.
Nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin and ibuprofen reduce pain, inflammation, and fever by inhibiting the production of prostaglandins — hormone-like substances that contribute to these conditions.
In high temperatures, these medications increase blood flow to the skin and cause sweating, which can lead to dehydration.
This is especially true if you’re also exercising vigorously or drinking alcohol while taking NSAIDs.
What are the consequences of taking blood pressure medicine in hot weather?
Blood pressure medicines are designed to help your heart pump the blood through your body. But the medications also affect other parts of your body, including your brain. They can cause confusion and dizziness, especially when you stand up quickly.
If you suffer from high blood pressure, you can also feel faint or lightheaded, especially during or after exercise. The combination of these symptoms with heat exhaustion or heat stroke can be extremely dangerous.
If you’re taking blood pressure medicine and working out in high temperatures, it’s important to be aware of the signs of heat exhaustion and heat stroke.
What effects can heart medicines cause in high heat?
Some heart medicines can be dangerous when it’s hot and humid. The heat makes it harder for the body to get rid of any extra water or salt. Too much water or salt in the body can lead to swelling (edema), which can be a serious problem if you have heart disease.
The best way to prevent problems is to drink plenty of non-alcoholic fluids when you’re outside in hot weather. You also need to limit how much salt you eat if you have heart failure or high blood pressure caused by other conditions such as diabetes. If you’re taking certain medicines that raise your blood pressure, discuss with your doctor about whether they’re safe for you in hot weather.
Beta-blockers and calcium antagonists (such as diltiazem), slow down your heart rate and lower blood pressure. They’re useful for people with angina or high blood pressure, but they can make you feel faint or dizzy if you stand up quickly after taking them. So consult your doctor about taking beta-blockers, if you’re going to be active in hot weather – for example, playing tennis or golf, or swimming.
What are the risks of taking water pills (diuretics) on hot days?
Diuretics are often prescribed for high blood pressure but may have side effects including increased urination that could contribute to significant fluid loss. In serious cases, it can lead to dehydration. In addition, these tablets may cause other drugs not to absorb properly into your system (called drug interactions).
Some medicines, such as Hydralazine and Hydrochlorothiazide may cause severe sunburn, skin rash, redness, itching, discoloration, or vision change, if you are exposed to sunlight, even for brief periods of time.
If you’re taking any other medicine or have a health condition, ask the pharmacist or your GP about possible interactions with diuretic tablets.
How does temperature rise affect blood sugar levels?
Hot weather can cause your blood sugar levels to drop more than usual, especially if you take insulin or other medications that lower that. If you have type 1 diabetes, too much heat can cause low blood sugar (hypoglycemia). If you have type 2 diabetes and take insulin or oral hypoglycemics, severe dehydration and hyperglycemia (high blood sugar) could result from high temperatures.
If you suffer from diabetes, you should tell your doctor if you are going to be in a hot environment for an extended time or if you will be doing a lot of exercises, such as hiking or biking. Your doctor may recommend that you bring along extra supplies, such as insulin and test strips, in case you need them while traveling.
What side effects do antidepressants and mood stabilizers cause in extreme heat?
When you’re taking an antipsychotic medication, it may impair your body’s ability to regulate its temperature. During hot and humid weather, individuals taking major tranquilizers are at risk of developing excessive body temperature (or hyperthermia), which can be fatal. These medications can also damage the hypothalamus — a part of the brain that helps regulate temperature — which can lead to heat stroke.
How does a medicine containing lithium cause dehydration?
Certain lithium compounds, also known as lithium salts, are used as psychiatric medication, primarily for bipolar disorder and major depressive disorder. In hot weather when people lose fluid quickly through perspiration, it may cause the body’s lithium level to rise rapidly. When its concentration is too high, it can even lead to lithium toxicity.
You may experience dizziness, unsteadiness, tremor, slurred speech, lethargy, and confusion. In hot weather pay attention to your fluid intake, keep yourself hydrated and go indoors to cool down. If you think you have signs of lithium toxicity call our 24 hours emergency care and ask for our doctors’ assistance.
Certain medications have several side effects, some of which can be dangerous when combined with a high summer temperature or extended stay in the sun.
It’s important to read the warnings on the label of any medication you are taking. If you notice that the drug has a side effect that involves sensitivity to heat, sun or light, contact your doctor so they can prescribe an alternative treatment.
Discuss the safety of your current medication, as well as other available options.
Click here to virtually visit FirstMed